After the results of my ELISA test came back positive I was not entirely sure what to make of it. Then, the next day, I got a call from my doctor’s office; they left a message (as I missed the call) telling me I needed to discontinue Tysabri and come in to choose another treatment as if I would drop dead immediately upon receiving one more dose. This freaked me out and started me on a coarse of extra-strength stress as I called my old Neurologist’s office and emailed him to ask for his opinion. While waiting for a reply I talked to others on Facebook who were JC positive. When I heard about their “levels” I thought to myself “hmmm… my current doctor is telling me I need to stop because my JC levels are so high yet these people have higher levels than I and their doctors were not freaking out like mine, weird…” but still I was stressed. What did my level of 2 point something mean? Was it really so serious? What was my PML risk factor now?
Well, let’s fast forward to today. Since I have been so fatigued the last few days (most likely do to the stress) and coffee was not doing anything, I decided I was going to take a Nuvigil. I did not like this medication as I felt that in the past it was giving me heart palpitations and every now and then I got the crazy migraine people often complain of. It was not worth the energy at the time so obviously if I was willing to take this medication again (despite the risk) I was getting desperate. I took one 150mg pill at 6:00am and immediately started a log on my phone so I could look back and see how it effected me.
6:00am – Took Nuvigil
6:30am – Part of me wonders if I am starting to get a headache but part of me thinks it’s all in my head because I am so anxious about it.
6:42am – Started my morning walk to the market.
7:52am – Got back from my walk to the market.
12:10pm – Still no headache or heart palpitations. I do feel like I have a lot of energy (especially compared to how I normally feel) and I and others have noticed I am talking really fast.
It’s about 2:30pm right now and still I feel well. I don’t feel like passing out from fatigue, I have no headache, and my chest feels fine. If I had to guess, the fact that I am taking Klonopin (a benzodiazepine) might explain me not getting heart palpitations? Or maybe that horrid feeling in my chest was just my myoclonus which was not even addressed at the time I last took Nuvigil. The headache bit is probably just luck unless all my hydrating last night really made a difference but I can’t be sure because I don’t know why Nuvigil causes headaches? Either way, I had way more energy this morning, I still feel awake, I have been thinking sharper, I feel good. Which leads me to this next bit.
This morning my mind was racing and everything seemed so sharp as though the cognitive fog had been lifted from my head. So after I got back from my walk this morning I decided to continue my research on the JC virus and how likely I am now (compared to before I was JC positive) to develop PML. All week I have been looking into this and never did I find a single answer. 10 minutes on the laptop today and I had my answer. It’s nice to not have 0 visibility in your mind! I came across a page on the actual Tysabri website that told me exactly what I wanted/needed to know. You can find it by clicking HERE but what I want to share with you is this simple chart;
This chart looks at the 3 risk factors for developing PML; JC virus exposure, how long you have been on Tysabri, and wether or not you have used immunosuppressant drugs in the past. I also want to clarify what they mean by an immunosuppressant drug. Drugs that are of concern include medications such as NOVANTRONE, IMURAN, AZASAN, RHEUMATREX, TREXALL, CYTOXAN, CELLCEPT, and MYFORTIC. Drugs that they don’t count as immunosuppressive include; REBIF, COPAXONE, AVONEX, BETASERON, and EXTAVIA. I believe I also read that most MS treatments like steroids don’t really count but don’t quote me on that.
So, now the fun part; before I was JC positive the chances of me developing PML were less than 1/1000. Now I am JC positive, I am in the “1-24” month range (17), and I have not had any heavy duty immunosuppressant medication in the past. When you do the math I guess it is a little alarming because now (remember I used to have less that a 1/1000 chance of developing PML) my chances of developing PML have skyrocketed all the way to… less than a 1/1000 chance… the same… BUT, if you count my steroid use as an immunosuppressant medication? My chances go all the way from <1/1000 to… 1/1000. Play with the chart, I don’t need to get off right now, maybe in a year just to be safe but now? No. It would do me more harm to get off than stay on (thanks to the rebound effect).
So I am no longer worried at all. I will see my neuro wednesday and tell her I am staying on Tysabri. Why she may ask? Well I had a stack of papers of research but I tossed it all in the trash because my argument can now be summed up in one simple chart. I am still willing to take the same risk I was taking from the moment I had my first infusion… so… seriously… Nice try scaring me off Tysabri to start on another therapy your probably pushing for some drug rep. Seriously, I let my BS guard down and you really had me scared, so A for effort! If they still refuse to keep me on Tysabri I will simply say “well, thanks for your time, I am off to find someone who knows what they are doing” and I will find another neurologist who can and will prescribe me Tysabri.
Maybe I will find another awesome neuro like my California Neurologist? Doubt it but one can hope. If not I will just take the treatment, watch out for warning signs myself, and fly out to see my California Neurologist once a year for an LP (unless I can find someone willing to go that route here) and a consultation on my MRI and overall health. When it’s time to switch to a new medication I will do so at his discretion because that is how much I trust him. Now even though everything has so far turned out to be OK, it did open my eyes. How am I going to get through the almost inevitable rebound when I have to stop Tysabri? That day will come and I need to be prepared for the difficult transition onto a new medication. I need to open a savings account and start putting money aside every month so I can have a pile of cash waiting for me for when I have to stop working so that I will not be so dependent on state disability to get me through those few months or so. It really is time to get smart with my money…
Anyways, that’s the latest! So I think all is well, worst case scenario, I will have to find another neuro but I have skipped a month of treatment with no problems twice before so I at least have a little over a month to call around and find someone new. I am not worried.